Unfortunately, treating multiple sclerosis can often feel like "one step forward, two steps back." It is not uncommon to feel as if the drugs for MS are doing more harm than good, and here is one way to look at the complicated relationship with medication.
A cultural phenomenon
Generally, many suggest that Americans have a complicated perception of medication in that they tend to be very comfortable taking the drugs, but remain skeptical as to whether they really work, and are constantly concerned with side effects. Yet, they continue to take the medications, even though they are not entirely convinced of the benefits.
Meanwhile, others who find themselves less willing to take medication tend to believe that if they did, they would reap tremendous benefits, but choose not to because they are not entirely trusting of the concept of putting it into their bodies.
So, which one is right? Is either? Should we be more skeptical of consuming prescription or over-the-counter medication? The truth is, most of us know close to nothing about what is in the medications we take, yet we use them religiously. When making the decision about how we feel about taking medication, it is important to gain more of an understanding of their effects - going further than simple marketing and dogma.
There's no such thing as the perfect medication
After initially being diagnosed, many grapple with finding the perfect medication, doses, etc. for their specific symptoms. They search for the ideal concoction that can alleviate all symptoms - without causing any unpleasant side effects, of course. However, this leads to a wild goose chase filled with inevitable frustration, as there is no infallible medication at the end of the search.
With that being said, there are many medications that can be very powerful for treatment and only contain minimal side effects. It is necessary to alter your medications to find the perfect regimen for you, but it's important to know that you will most likely not find one trick to alleviate all of your symptoms.
For example, for many with MS, fatigue is intensely debilitating. So, many turn to "wakefulness" drugs. However, common side effects are sleep issues, over activity in the brain, and more. Therefore, it is important to constantly go over dosing with your doctor; even though it is extremely unlikely that you will find one specific solution that will cure all your symptoms without adding any side effects, you should still work on your treatment until you can get as close as possible. Sometimes, if you need your wakefulness medication, the solution may seem unorthodox, like taking a high dose but also taking a sleeping medication to even out the effects.
Understanding symptoms versus side effects
A difficulty many with MS experience is when symptoms of MS get confused for side effects for the drugs they are taking to combat MS symptoms. It can be a bit of a vicious cycle, and is hard to navigate.
In the same example of taking wakefulness medication and sleeping pills, urinary issues, depression, anxiety, and numbness can occur. However, when you are taking two different drugs and already dealing with multiple sclerosis, it can feel impossible to ascertain what the cause of these symptoms are. Then people wonder, is it necessary to take more medications? Or stop the ones that I am taking now?
This frustration and confusion within yourself can also lead to an array of medical health problems, which lead to difficulties in one's personal life (especially when you throw trouble sleeping into the mix).
At this point, you may not know where your MS symptoms start and your side effects begin, or where your physical pains end and your mental troubles begin, as it can all be very difficult to keep track of.
Courtney Galiano is 27 years old, and has had tremendous difficulty, like many other MS Warriors, with assessing whether her stomach pain, fatigue, and flu-like symptoms are being caused by her medication, or the multiple sclerosis itself.
Over the last six years, she has tried many different forms of medication. However, none of them seemed to work properly for her. In fact, she even refrained from taking any drugs for a while and found that some of her symptoms subsided, but she soon realized this was not a good idea in the long term due to the fact that eventually her symptoms would recur, which could cause larger problems. Therefore, she returned to her medication.
She explains, "at the beginning of [trying] each drug, I'd think what I was experiencing was a side effect, but I was on each one for six to eight months. So toward the end, I wasn't sure."
One of the symptoms and/or side effects that Courtney often experiences, as many others do, was fatigue. Around 80 percent of those with MS experience it as a symptom, but it can also be caused by many treatments. Courtney says that her fatigue was especially intense during medication, to the extent that she felt like she was being hit by a car.
Le Hua, MD is a neurologist at the Mellen Program for Multiple Sclerosis at the Cleveland Clinic Lou Ruvo Center for Brain Health in Las Vegas, and she explains how medications may have this impact, "some of our medications can cause fatigue as a side effect, especially some of the medications we use to treat pain, spasticity, and depression." This fatigue can also be worsened when you are on multiple forms of medication that may be interacting with one another.
Flu-like symptoms can be caused by interferon drugs such as Avonex and Rebif, Betaseron and Extavia, and Plegridy. These are often combined with achiness and fever approximately an hour after every injection.
Courtney realized that one of the drugs that hurt her stomach so terribly was Tecfidera, which she advises against. MS itself is not generally associated with stomach pain, so this is usually a result of medication or another problem in the digestive tract.
However, eventually she was able to find her way out of the dark, and is now on one medication that is helping her combat her multiple sclerosis symptoms while only giving off minor side effects.
To best fight against confusion regarding medication or side effect, ensure that you keep notes of how you are feeling for a week before you start a new medication. This should include everything from physical pain to how you are feeling emotionally. After you begin your medication, continue this diary. If you are wondering if something is out of the ordinary, refer back to your previous entries. Be sure to write in detail so you have information to cross-check.
However, it is important to find a way out of this. In the end, despite the fact that it is difficult, the longer you deal with your health problems, the more used to them you will get. You and your multiple sclerosis will age together, and you will begin to understand what works and what doesn't. As time goes on, you will be better able to distinguish symptom versus side effect purely due to the self awareness you will gain.